Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Boise, ID

May 30, 2003Ada County, Boise County, Elmore County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 30, 2003, 10:03 AM MDT for Ada County, Boise County, Elmore County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2003, 10:03 AM MDT (16:03 UTC)
Expired
May 30, 2003, 10:45 AM MDT
In force
42 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Ada County, ID, Boise County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 36 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:32 AM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 30, 4:32 AM MDT, 5 hours 31 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
435 AM MDT FRI MAY 30 2003

UPPER LEVEL S/WV TROUGH OVER NORTHERN CA AT 09Z IS LIFTING NORTHEAST
THROUGH CWFA TODAY AND INTO L/WV HIGH PRESSURE RIDGE AXIS OVER
ROCKIES. OVERNIGHT SYSTEM HAS BEEN SUPPLYING AMPLE MOISTURE AND
DYNAMICS TO AREA FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
SOUTHEAST ORE ZONES THROUGH ISOLATED SHOWERS HAVE OCCURRED OVER
EXTREME WESTERN ID AFTER MIDNIGHT. CWFA AIR MASS ALREADY QUITE
UNSTABLE AND AS S/WV MOVES OVER AREA TODAY THIS INSTABILITY WILL
INCREASE FOR WIDESPREAD CONVECTION NORTHERN ZONES THROUGH TONIGHT.
SPOTTY HEAVY SHOWERS WITH THIS CONVECTION AND GUSTY WINDS NORTHERN
ZONES TODAY WITH LIGHTER SHOWERS EXPECTED SOUTHERN ZONES WHERE
MOISTURE IS SOMEWHAT LESS. UNDER INCREASING CLOUDS MAX TEMPS TO COOL
AGAIN 5-10 DEGREES FROM THU LEVELS BUT STILL ABOVE NORMAL. AS S/WV
MOVES FURTHER NORTHEAST OF AREA SAT SOME RESIDUAL SHOWERS REMAIN
OVER NORTHERN MOUNTAINS. AIR MASS REMAINS SLIGHTLY UNSTABLE SAT
AFTERNOON FOR SLIGHT CHANCE OF THUNDERSTORMS AGAIN THOUGH INTENSITY
WILL NOT BE QUITE AS STRONG. SOME COOLING CONTINUES SAT AS S/WV
MOVES EAST WITH TEMPS SAT/SUN FINALLY LOWERING TO SLIGHTLY ABOVE
NORMAL FOR FIRST TIME IN ABOUT A WEEK.

EARLY NEXT WEEK STRONG UPPER LEVEL HIGH PRESSURE CENTER WHICH HAS
BEEN OVER 4-CORNERS AREA WITH HOT SOUTHERLY FLOW ALOFT OVER REGION
RETROGRADES WEST TO JUST OFFSHORE WEST COAST. FLOW ALOFT SLOWLY
SHIFTS TO NORTHWEST WITH UPPER RIDGE AXIS TO WEST. THIS ALLOWS TEMPS
TO REMAIN AROUND NORMAL DURING WEEK AND DRY CONDITIONS CONTINUING.

=
PARKER
Hazardous weather outlook, May 30, 5:30 AM MDT, 4 hours 33 minutes before
IDZ011>016-028>030-ORZ061>064-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING FROM BAKER COUNTY EASTWARD THROUGH VALLEY
COUNTY.  THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:17 AM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee43 min
May 30, 10:25 AM MDTFlash Flood WarningBOIBoise35 min
May 30, 12:33 PM MDTSevere Thunderstorm WarningBOIOwyhee42 min
May 30, 1:28 PM MDTSevere Thunderstorm WarningBOIOwyhee62 min
May 30, 2:27 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee33 min
May 29, 10:14 PM MDTSevere Thunderstorm WarningBOIBaker31 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.